Duke Mathematical Journal

Compact moduli of plane curves

Paul Hacking

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We construct a compactification $\mathcal{M}$d of the moduli space of plane curves of degree d. We regard a plane curve C ⊂ℙ2 as a surface-divisor pair (ℙ2,C), and we define $\mathcal{M}$d as a moduli space of pairs (X,D), where X is a degeneration of the plane. We show that, if d is not divisible by 3, the stack $\mathcal{M}$d is smooth and the degenerate surfaces X can be described explicitly.

Article information

Duke Math. J. Volume 124, Number 2 (2004), 213-257.

First available in Project Euclid: 5 August 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14H10: Families, moduli (algebraic) 14J10: Families, moduli, classification: algebraic theory
Secondary: 14E30: Minimal model program (Mori theory, extremal rays)


Hacking, Paul. Compact moduli of plane curves. Duke Math. J. 124 (2004), no. 2, 213--257. doi:10.1215/S0012-7094-04-12421-2. http://projecteuclid.org/euclid.dmj/1091735975.

Export citation


  • V. Alexeev, ``Moduli spaces $M_g,n(W)$ for surfaces'' in Higher-Dimensional Complex Varieties (Trento, Italy, 1994), de Gruyter, Berlin, 1996, 1--22.
  • M. Artin, Versal deformations and algebraic stacks, Invent. Math. 27 (1974), 165--189.
  • M. Artin, A. Grothendieck, and J. L. Verdier, eds., Théorie des topos et cohomologie étale des schémas, 1: Théorie des topos, Séminaire de Géométrie Algébrique du Bois-Marie (SGA 4), Lecture Notes in Math. 269, Springer, Berlin, 1972.
  • --------, Théorie des topos et cohomologie étale des schémas, 2, Séminaire de Géométrie Algébrique du Bois-Marie (SGA 4), Lecture Notes in Math. 270, Springer, Berlin, 1972.
  • --------, Théorie des topos et cohomologie étale des schémas, 3, Séminaire de Géométrie Algébrique du Bois-Marie (SGA 4), Lecture Notes in Math. 305, Springer, Berlin, 1973.
  • W. Fulton, Introduction to Toric Varieties, Ann. of Math. Stud. 131, Princeton Univ. Press, Princeton, 1993.
  • P. Hacking, A compactification of the space of plane curves, Ph.D. dissertation, Cambridge Univ., Cambridge, 2001, preprint.
  • --. --. --. --., Semistable divisorial contractions, J. Algebra 278 (2004), 173--186.
  • B. Hassett, Stable log surfaces and limits of quartic plane curves, Manuscripta Math. 100 (1999), 469--487.
  • L. Illusie, Complexe cotangent et déformations, I, Lecture Notes in Math. 239, Springer, Berlin, 1971.
  • --------, Complexe cotangent et déformations, II, Lecture Notes in Math. 283, Springer, Berlin, 1972.
  • L. Illusie, ``Cotangent complex and deformations of torsors and group schemes'' in Toposes, Algebraic Geometry and Logic (Halifax, Canada, 1971), Lecture Notes in Math 274, Springer, Berlin, 1972, 159--189.
  • Y. Kawamata, $D$-equivalence and $K$-equivalence, J. Differential Geom. 61 (2002), 147--171.
  • J. Kollár, Toward moduli of singular varieties, Compositio Math. 56 (1985), 369--398.
  • J. Kollár, D. Abramovich, et al., Flips and Abundance for Algebraic Threefolds (Salt Lake City, Utah, 1991), Astérisque 211, Soc. Math. France, Montrouge, 1992.
  • J. Kollár and S. Mori, Birational Geometry of Algebraic Varieties, Cambridge Tracts in Math. 134, Cambridge Univ. Press, Cambridge, 1998.
  • J. Kollár and N. I. Shepherd-Barron, Threefolds and deformations of surface singularities, Invent. Math. 91 (1988), 299--338.
  • E. Looijenga, Riemann-Roch and smoothings of singularities, Topology 25 (1986), 293--302.
  • M. Manetti, Normal degenerations of the complex projective plane, J. Reine Angew. Math. 419 (1991), 89--118.
  • H. Matsumura, Commutative Ring Theory, 2nd ed., Cambridge Stud. Adv. Math. 8, Cambridge Univ. Press, Cambridge, 1989.
  • L. J. Mordell, Diophantine Equations, Pure Appl. Math. 30, Academic Press, London, 1969.
  • D. Mumford, J. Fogarty, and F. Kirwan, Geometric Invariant Theory, 3rd ed., Ergeb. Math. Grenzgeb. (2) 34, Springer, Berlin, 1994.
  • H. C. Pinkham, Deformations of Algebraic Varieties with $\mathbbG_m$ Action, Astérisque 20, Soc. Math. France, Montrouge, 1974.
  • M. Reid, ``Young person's guide to canonical singularities'' in Algebraic Geometry (Brunswick, Maine, 1985), Proc. Sympos. Pure Math. 46, Part 1, Amer. Math. Soc., Providence, 1987, 345--414.
  • J. H. M. Steenbrink, ``Mixed Hodge structure on the vanishing cohomology'' in Real and Complex Singularities (Oslo, 1976), Sijthoff and Noordhoff, Alphen aan den Rijn, Netherlands, 1977, 525--563.
  • --. --. --. --., ``Mixed Hodge structures associated with isolated singularities'' in Singularities (Arcata, Calif., 1981), Proc. Sympos. Pure Math. 40, Amer. Math. Soc., Providence, 1983, 513--536.